Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 334, NWS Atlanta, GA

June 20, 2005Chattooga County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 20, 2005, 5:38 PM EDT for Chattooga County, Georgia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 5:38 PM EDT (21:38 UTC)
Expired
Jun 20, 2005, 6:15 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:55 PM EDTTSTM WND DMG6 Nw Summerville, GAMANY TREES BLOWN DOWN ALONG HIGHWAY 337 FROM MENLO THROUGH CHELSEA TO TELONGA. SEVERAL TREES BLOWN DOWN IN THE SUMMERVILLE AREA ALSO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 202139
SVRFFC
GAC055-202215-
/O.NEW.KFFC.SV.W.0334.050620T2138Z-050620T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
538 PM EDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATTOOGA COUNTY IN NORTHWEST GEORGIA

* UNTIL 615 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TRION...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SUMMERVILLE AND BERRYTON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3453 8517 3466 8545 3442 8549 3432 8543

$$

KDF/ACE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:30 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 20, 5:30 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT MON JUN 20 2005

.SHORT TERM...
UPPER LOW CURRENTLY OVER THE WESTERN CAROLINAS FORECAST TO GRADUALLY
OPEN UP INTO TROUGH AND AT THE SAME TIME MOVE SLOWLY EAST. MOISTURE
AND INSTABILITY WITH THE COLDER POOL OF AIR ALOFT WITH THE LOW
RESULTING SCATTERED THUNDERSTORMS NORTH GEORGIA THIS AFTERNOON. THESE
SHOULD LAST INTO THE EVENING HOURS ACROSS THE NORTH AND WILL MENTION
IN WEST CENTRAL GEORGIA WHERE SOME ENHANCED CU APPEAR TO BE BUILDING.
COULD BE SOME GUSTY WINDS AND SMALL HAIL WITH THE STRONGER STORMS IN
ADDITION TO LOCALLY HEAVY RAIN DUE TO THE SLOW MOVEMENT. TROUGH WILL
STILL BE ACROSS CWA ON TUESDAY AND WITH MARGINAL MOISTURE AND
INSTABILITY I WILL KEEP IN A LOW CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS CWA ON TUESDAY AND INTO THE EVENING SOUTHEAST PART OF CWA. A
SHORT WAVE MOVING DOWN THE NORTHWEST FLOW AND ASSOCIATED FRONT MAY
BE ENOUGH TO KICK OFF A FEW THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING OVER NORTH GEORGIA. OTHERWISE IN THE SHORT TERM GENERALLY
PARTLY CLOUDY SKIES FAIRLY PLEASANT TEMPERATURES.

.LONG TERM...RIDGE BUILDS INTO OHIO VALLEY AND KEEP FFC CWA UNDER
A NORTH TO NORTHEAST UPPER FLOW. GFS SHOW THE TROUGH OFF THE EAST COAST
CLOSING OFF AGAIN OFF THE COAST OF THE CAROLINAS THEN RETROGRADING.
DEPENDING ON HOW FAR WEST IT RETROGRADES WILL MAKE ALL THE DIFFERENCE
IN NORTH AND CENTRAL GEORGIA. AT THIS TIME WILL KEEP IT GENERALLY DRY
FOR THIS PERIOD ALTHOUGH WILL INDICATED SHOWERS/ISOLATED THUNDERSTORMS
IN NORTH GEORGIA ON MONDAY. TEMPERATURES SHOULD BE MORE SUMMERLIKE
WITH HIGHS IN THE UPPER 80S TO LOWER 90S.

&&

.AVIATION...
CLOSED UPPER LOW MEANDERING OVER THE CAROLINAS EXPECTED TO OPEN UP
INTO A TROUGH AND DRIFT EAST OVER THE NEXT FEW DAYS.

CEILINGS...LOOK FOR SCT TO BKN CLOUDS AROUND 5 THSD FT TO PREVAIL
ACROSS MOST TAF SITES THROUGH THE EVENING. SCT TO BKN MID LEVEL
CLOUDS 8 TO 10 THSD FT AFTER MIDNIGHT..ESPECIALLY NORTHERN TAF
SITES. WITH CONTINUED EASTERLY SURFACE FLOW MAY SEE SCT LOW CLOUDS
AROUND 3 THSD FT AROUND SUNRISE...MAINLY NORTH TAF SITES...BUT
EXPECT SCT TO BKN CLOUDS 4 TO 5 THSD FT ACROSS ALL TAF SITES BY LATE
MORNING.
VSBYS...GENERALLY UNRESTRICTED...EXCEPT BRIEF IFR TO MVFR CONDITIONS
POSSIBLE IN ISOLATED THUNDERSTORMS.
WEATHER...EXPECT BULK OF SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE NORTH LATE THIS AFTERNOON TO STAY NORTH OF AN
ATL TO AHN LINE THROUGH THE EVENING. BUT WILL CONSIDER INCLUDING
VCTS IN NORTHERN TAF SITES. LOOK FOR WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP MAINLY ACROSS THE NORTH AGAIN TUESDAY
AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         64  84  66  88 /  20  30  10  10
ATHENS          61  85  63  92 /  20  30  10  10
GAINESVILLE     61  80  63  88 /  20  30  10  20
ROME            63  86  61  92 /  30  20  10  20
COLUMBUS        68  90  69  94 /  10  30  10  10
MACON           62  90  66  92 /   5  30  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

99/99
Hazardous weather outlook, Jun 20, 11:34 AM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1134 AM EDT MON JUN 20 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211003-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1134 AM EDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...A FEW THUNDERSTORMS POSSIBLE OVER NORTH GEORGIA THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
AN UPPER LEVEL LOW OVER NORTHEAST GEORGIA WILL LIFT NORTHEAST THROUGH
TOMORROW. LINGERING MOISTURE AND INSTABILITY ACROSS THE AREA
WILL AID IN THUNDERSTORM DEVELOPMENT...MAINLY OVER NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING AND LOCALLY HEAVY RAIN.

.DISCUSSION...
A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS EASTERLY WINDS AT
THE SURFACE INCREASE LOW LEVEL MOISTURE. THE BEST CHANCE OF
THUNDERSTORM DEVELOPMENT WILL BE NORTH OF A LINE FROM ATLANTA TO
ATHENS AND MAINLY BETWEEN 2 PM AND 10 PM...WHEN LIFTED INDICES
WILL RANGE FROM -2 TO -4 WITH CAPES NEAR 1500.

.SPOTTER INFORMATION STATEMENT...
WHILE ACTIVATION IS NOT ANTICIPATED...SPOTTERS AND EMERGENCY
MANAGERS SHOULD REMAIN ALERT AND MONITOR THE SITUATION.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH THURSDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 20, 2:52 PM EDT, 2 hours 46 minutes before
GAZ006-008-201930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EDT MON JUN 20 2005

GAZ006-008-201930-

252 PM EDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN UNION AND FANNIN COUNTIES UNTIL 330 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF STRONG THUNDERSTORMS OVER LOVING...MOVING SOUTH AT 5 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS AS IT MOVES ACROSS FANNIN AND
UNION COUNTIES. SOME LOCATIONS IN THE PATH OF THESE STORMS ARE
MORGANTON, BETHLEHEM, AND SWAN.  RESIDENTS IN THIS AREA SHOULD STAY
INDOORS.  ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. THESE STORMS ARE EXPECTED TO
WEAKEN OR MOVE OUT OF THE COUNTY BY 330 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

KDF/ACE
Special weather statement, Jun 20, 3:20 PM EDT, 2 hours 18 minutes before
GAZ001>003-201945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT MON JUN 20 2005

GAZ001>003-201945-

320 PM EDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN DADE...NORTHERN WALKER AND CATOOSA COUNTIES UNTIL 345 PM EDT...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES NORTHEAST OF GRAYSVILLE TO
HINKLES...MOVING SOUTH AT 5 TO 10 MPH.

RAINFALL AMOUNTS UP TO ONE INCH CAN BE EXPECTED WITH THESE STORMS
OVER THE NEXT HOUR AS IT MOVES ACROSS DADE...NORTHERN WALKER AND
CATOOSA COUNTY. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LAFAYETTE AND RINGGOLD. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES ALONG INTERSTATE 75. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY. THE STORMS ARE EXPECTED TO WEAKEN
OR MOVE OUT OF THE COUNTY BY 345 PM EDT.

KDF/ACE
Special weather statement, Jun 20, 3:58 PM EDT, 1 hour 40 minutes before
GAZ041-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EDT MON JUN 20 2005

GAZ041-202030-

358 PM EDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WINDS IN
WESTERN HARALSON COUNTY UNTIL 430 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALLAPOOSA...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WESTERN HARALSON COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF
THE COUNTY BY 430 PM EDT.

KDF/ACE
Special weather statement, Jun 20, 4:11 PM EDT, 1 hour 27 minutes before
GAZ002-003-202045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
411 PM EDT MON JUN 20 2005

GAZ002-003-202045-

411 PM EDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND 40 MPH WINDS
IN NORTHERN WALKER AND CATOOSA COUNTIES UNTIL 445 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM VALLEY VIEW THROUGH CHICKAMAUGA TO
GRAYSVILLE...MOVING SOUTH AT 20 MPH.

RAINFALL AMOUNTS UP TO ONE INCH CAN BE EXPECTED WITH THESE STORMS
OVER THE NEXT HOUR AS IT MOVES ACROSS NORTHERN WALKER AND CATOOSA
COUNTY. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THESE
STORMS ARE EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 445 PM
EDT.

KDF/ACE
Special weather statement, Jun 20, 4:44 PM EDT, 54 minutes before
GAZ001-002-202115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT MON JUN 20 2005

GAZ001-002-202115-

444 PM EDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND 40 MPH WINDS IN
SOUTHERN DADE AND WALKER COUNTIES UNTIL 515 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAVIS CROSSROADS...MOVING SOUTHWEST AT 20
MPH.

RAINFALL AMOUNTS UP TO ONE INCH CAN BE EXPECTED WITH THIS STORM OVER
THE NEXT HOUR AS IT MOVES ACROSS SOUTHERN DADE AND WALKER COUNTIES.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE COOPER
HEIGHTS...RISING FAWN AND LAFAYETTE. DRIVERS SHOULD USE CAUTION
AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY. THE STORM IS EXPECTED TO WEAKEN OR MOVE
OUT OF THE COUNTY BY 515 PM EDT.

KDF/ACE
Special weather statement, Jun 20, 5:15 PM EDT, 23 minutes before
GAZ001-002-202145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT MON JUN 20 2005

GAZ001-002-202145-

515 PM EDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND 40 MPH WINDS IN
SOUTHERN DADE AND WESTERN WALKER COUNTIES UNTIL 545 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING SOUTHWEST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SOUTHERN DADE AND WESTERN WALKER COUNTIES. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE HEAD RIVER AND LOOKOUT. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS
EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 545 PM EDT.

KDF/ACE

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:12 PM EDTSevere Thunderstorm WarningFFCFloyd33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.